Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 50, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 6, 2003, 9:22 AM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 9:22 AM CDT (14:22 UTC)
- Expired
- Aug 6, 2003, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 061423
FFWHUN
ALC077-083-061715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
922 AM CDT WED AUG 6 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
* UNTIL 1215 PM CDT
* AT 922 AM...WEATHER SERVICE RADAR INDICATED A LARGE AREA OF
THUNDERSTORMS WITH HEAVY RAIN MOVING EASTWARD ACROSS LIMESTONE AND
EASTERN LAUDERDALE COUNTIES. RADAR HAS ESTIMATED THAT TWO TO THREE
INCHES OF RAINFALL HAS OCCURRED OVER PORTIONS OF EASTERN LAUDERDALE
AND WESTERN LIMESTONE COUNTY SINCE 5 AM. ADDITIONAL RAINFALL
AMOUNTS OF AROUND ONE INCH CAN BE EXPECTED THROUGH THE LATE MORNING
HOURS. THIS RAINFALL WILL RESULT IN ISOLATED FLASH FLOODING ACROSS
THESE COUNTIES...PARTICULARLY ALONG THE LAUDERDALE AND LIMESTONE
COUNTY LINE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOOD
WATERS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.
LAT...LON 3501 8753 3501 8689 3470 8697 3478 8729
3480 8746 3482 8758
$$1 follow-up statement
000
WGUS74 KHUN 061605
FFSHUN
ALC077-083-061630-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT WED AUG 6 2003
...FLASH FLOOD WARNING FOR PART OF NORTHWEST ALABAMA IS CANCELED...
THE FLASH FLOOD WARNING THAT WAS IN EFFECT UNTIL 1215 PM FOR
LAUDERDALE AND LIMESTONE COUNTIES HAS BEEN CANCELED.
AT 1100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT RAIN
HAD ENDED OVER LAUDERDALE COUNTY...AND DIMINISHED TO MODERATE RAIN
OVER LIMESTONE COUNTY. THE RAIN OVER LIMESTONE COUNTY IS MOVING EAST
AND SHOULD END BEFORE NOONTIME.
THE EMERGENCY MANAGEMENT OFFICIALS OF BOTH COUNTIES HAVE NO FURTHER
REPORTS OF FLOODING...OTHER THAN EARLIER REPORTS OF COUNTY ROAD 31
CLOSURE IN LAUDERDALE COUNTY...AND SOME MINOR FLOODING IN THE SALEM
AREA OF LIMESTONE COUNTY.
SOME PONDING OF WATER ON HIGHWAYS MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS OVER. THUS THE FLASH FLOOD WARNING HAS BEEN
CANCELED.
STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
LAT...LON 3499 8679 3460 8682 3469 8707 3474 8717
3482 8735 3482 8758 3477 8781 3484 8789
3501 8807
$$
SCHAUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:11 AM CDT, 11 minutes earlier.
Area forecast discussion, Aug 6, 9:11 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 911 AM CDT WED AUG 6 2003 .CURRENTLY... LOOKS LIKE WE HAVE DODGED THE WORST OF THE PRECIP HERE IN OUR CWA. FFG VALUES FOR THE NWRN COUNTIES ARE REALLY QUITE LOW...WITH 1-HR VALUES AROUND AN INCH...YET WE STILL HAVENT SEEN RADAR ESTIMATES THAT HIGH. MASS OF MOSTLY LIGHT TO MDT PRECIP IS CREEPING EWD...WITH A FEW HEAVIER EMBEDDED TSTMS AND SOME FREQUENT CG LTNG. .UPDATE... NO SHORTAGE OF UPDATES THIS MORNING. HAVE UPDATED MOST RECENTLY TO GO WITH CATEGORICAL POPS CENTRAL...AND LIKELY POPS EAST...AS MASS OF PRECIP MOVES EAST OUT OF OUR WESTERN ZONES. WILL PROBABLY HAVE TO UPDATE AGAIN AT LEAST FOR WORDING LATER THIS MORNING...AND MOST LIKELY TO FRESHEN POPS YET AGAIN. BCC/27 .PREVIOUS DISCUSSION... VERY LITTLE CHANGE IN UPPER LEVEL FLOW THIS MORNING...AS DEEP UPPER TROUGH REMAINS ANCHORED FROM OHIO VALLEY TO THE CAROLINAS...WITH BROAD RIDGING ENCOMPASSING MUCH OF THE WESTERN US. CHECK OF LATEST REGIONAL RADARS SHOWING MAIN CONVECTIVE ACTIVITY STAYING JUST TO OUR SOUTH ACROSS THE BHM AREA...WITH ADDITIONAL TSTM COMPLEXES ACROSS ARKANSAS AND THE MISSOURI BOOTHEEL. AREA OF MID LEVEL CLOUDINESS ACROSS THE TN VALLEY HAS HELPED TO KEEP FOG DEVELOPMENT IN CHECK THUS FAR. HOWEVER...SEEING SOME THINNING TO THE NORTH...SO MAY STILL SEE SOME PATCHY FOG...ESPECIALLY ACROSS THE MORE SATURATED WESTERN AREAS. NOT MUCH HAS CHANGED FOR TODAY AS TN VALLEY REMAINS UNDER NW FLOW ALOFT...WITH IMPULSES EMBEDDED WITHIN THE FLOW POTENTIALLY BRINGING ANOTHER ROUND OR TWO OF SCTD SHRA/TSTMS TODAY INTO TONIGHT. INITIAL THINKING IS FOR MID RANGE CHC POPS...WITH MAIN CONVECTIVE FOCUS (AT LEAST THIS MORNING) STAYING TO OUR SOUTH AND WEST. PARTLY SUNNY WORDING SHOULD SUFFICE GIVEN THE MODEST MID LEVEL MOISTURE. CLOUD COVER WILL ONCE AGAIN CUT INTO DAYTIME TEMPERATURES...AS HIGHS STAY 3-6 DEGREES BELOW NORM. EASTERN TROUGH DEEPENS BY THURSDAY...DRAGGING A RATHER DIFFUSE FRONTAL BOUNDARY SLOWLY INTO THE AREA. MAY STILL SEE ONE LAST TSTM COMPLEX ON THU...SO WILL CONTINUE WITH SLT CHC POPS. FRONTAL BOUNDARY WILL SAG SOUTHWARD BY THU NGT...WITH SFC HIGH PRESSURE BUILDING ACROSS THE UPPER MS VALLEY. DEVELOPING NORTHERLY LOW LEVEL FLOW...ALONG WITH DECREASING MID/LOW LEVEL MOISTURE WILL LEAD TO SLIGHTLY COOLER TEMPS FOR THU NGT. FRIDAY THROUGH SUNDAY STILL LOOKING DRY AS UPPER RIDGE SHIFTS EAST JUST ENOUGH TO KEEP THE MAIN PCPN AXIS TO THE SOUTH AND EAST. SINCE U/L FLOW STILL NORTHWESTERLY...CANT RULE OUT AN ISLTD TSTM...BUT AREAL COVERAGE SHOULD REMAIN 10% OR LESS. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL. LATEST GFS SHOWING H50 LOW EJECTING SOUTHEAST OUT OF THE UPPER MS VALLEY...HEADING TOWARD THE AREA SOMETIME EARLY NEXT WEEK. CANADIAN/ECMWF NOT IN AGREEMENT IN TIMING AND STRETCH OF THIS SYSTEM...SO PRECIP CHANCES STILL QUESTIONABLE. NONETHELESS...WILL INTRODUCE A SLIGHT CHC POPS FOR MONDAY AND TUESDAY AS UPPER RIDGE SHOULD BEGIN TO RETROGRADE WESTWARD...PUTTING THE TN VALLEY BACK IN THE PATH OF UPPER LEVEL IMPULSES WITHIN THE NORTHWESTERLY FLOW ALOFT. MR
Hazardous weather outlook, Aug 6, 5:00 AM CDT, 4 hours 22 minutes before
ALZ001>010-016-061800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH NORTH ALABAMA THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA TODAY. THE OVERALL THREAT FOR SEVERE WEATHER IS RELATIVELY LOW. HOWEVER...ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE A TREMENDOUS AMOUNT OF CLOUD TO GROUND LIGHTNING ALONG WITH BRIEF BUT VERY INTENSE DOWNPOURS. THE SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO DISSIPATE AFTER SUNSET THIS EVENING. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...BUT THEN DRIER AND MORE STABLE CONDITIONS ARE EXPECTED INTO THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 09
In the hours before
Special weather statement, Aug 6, 6:54 AM CDT, 2 hours 28 minutes before
ALZ001>004-061400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 654 AM CDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND VERY HEAVY RAINFALL... A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST MISSISSIPPI WILL MOVE SLOWLY EAST INTO LAUDERDALE...COLBERT...FRANKLIN...AND LAWRENCE COUNTIES THROUGH 9 AM. WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THE STORMS. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED. IN ADDITION...THE THUNDERSTORMS WILL PRODUCE VERY INTENSE CLOUD TO GROUND LIGHTNING. MORNING COMMUTERS SHOULD BE PREPARED TO ENCOUNTER REDUCED VISIBILITES AND PONDING OF WATER ON ROADWAYS. 09
Special weather statement, Aug 6, 9:00 AM CDT, 22 minutes before
ALZ005-006-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 900 AM CDT WED AUG 6 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND VERY HEAVY RAINFALL... A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN LIMESTONE AND WESTERN MADISON COUNTY WILL MOVE SOUTHEAST AROUND 20 MPH. LOCATIONS AFFECTED THROUGH 10 AM WILL BE ATHENS...HUNTSVILLE AND HAZEL GREEN. WIND GUSTS TO 35 MPH AND VERY HEAVY RAIN WILL ACCOMPANY THE STORMS. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE. IN ADDITION...THE THUNDERSTORMS WILL PRODUCE VERY INTENSE CLOUD TO GROUND LIGHTNING. MORNING COMMUTERS SHOULD BE PREPARED TO ENCOUNTER REDUCED VISIBILITES AND PONDING OF WATER ON ROADWAYS. SHUMWAY
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:53 AM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall | 37 min |
| Aug 6, 5:11 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 49 min |
| Aug 6, 5:32 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 43 min |
| Aug 6, 5:37 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.